Virginia, 2009

Winter Weather in Virginia, January 20, 2009

January 20, 2009 · NWS AKQ · 3 events in 3 counties and zones

Low pressure moving off the Mid Atlantic Coast produced one to two inches of snow across portions of south central Virginia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving off the Mid Atlantic Coast produced one to two inches of snow across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 20, 6:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 20, 6:43 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 AM EST TUE JAN 20 2009

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO INTENSIFY OFF THE COASTAL CAROLINAS
TODAY. THE LOW WILL TRACK TO THE NORTHEAST...EVENTUALLY PULLING
AWAY FROM THE REGION TONIGHT. HIGH PRESSURE WILL BUILD IN ON
WEDNESDAY THROUGH FRIDAY...WITH A COLD FRONT EXPECTED TO CROSS
THROUGH THE MID ATLANTIC REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST ANALYSIS HAS SFC LOW PRES (997 MB) CENTERED ABOUT 50 MILES
EAST OF MYRTLE BEACH SC. REGIONAL RADAR MOSAIC DEPICTS MOST OF THE
STEADY PRECIP STILL OFF TO OUR SOUTH...WITH LIGHTER AND MORE SCATTERED
PRECIP OCCURRING OVER OUR FA. LATEST MODEL RUNS HAVE BEEN VERY
CONSISTENT...NOT CHANGING MUCH FROM PREV RUNS AND THUS FCST THINKING
HAS ALSO NOT CHANGED MUCH FROM YESTERDAY. CONTINUED TO MAINLY
FOLLOW THE SREF AND GFS SOLUTIONS WHICH INITIALIZED THE CENTER OF
THE LOW THE BEST.

TEMPS HAVE FALLEN TO AT OR BELOW FREEZING ACROSS ALL AREAS SO ANY
PRECIP FROM NOW ON SHOULD BE IN THE FORM OF SNOW. MEANWHILE DRY
AIR HAS BEEN NOSING INTO OUR FA FROM THE N/NW AND DEWPOINTS HAVE
FALLEN INTO THE TEENS OVER NRN AREAS...AND 20S OVER THE S. LLVLS
STILL EXPECTED TO GRADUALLY MOISTEN AS WE PROGRESS THRU THE MORNING
HOURS (WITH MODERATE TO HEAVY SNOW BAND CURRENTLY ALONG OUR BORDER
WITH RAH...EXTENDING FROM AVC SE TO RZZ AND MOVING TO THE NE).
TEMPS WILL FALL EVEN FURTHER ONCE EVAPORATIVE COOLING OCCURS.

SNOW WILL BE SLOW TO ACCUMULATE AT FIRST...STARTING ON
GRASSY/ELEVATED SURFACES. AS PRECIP INTENSITY INCREASES EXPECT IT
TO BEGIN TO ACCUMULATE ON ROADWAYS...ESPECIALLY IN AREAS WHERE
BANDING OCCURS.

IN ADDITION...BAY ENHANCEMENT OF SNOW MAY OCCUR DOWNWIND OF THE
CHESAPEAKE BAY (NORFOLK/CHESAPEAKE/VA BEACH AREA) LATER TODAY AS
STRONG NORTHERLY WINDS MOVE OVER THE BAY (WATER TEMPS AROUND +5C
AND 850 TEMPS AROUND -10C).

WINTER STORM WARNINGS REMAIN IN EFFECT FOR SOUTHSIDE HAMPTON
ROADS AND ALL OF NORTHEAST NORTH CAROLINA WITH 2 TO 5 INCHES OF
SNOW (STORM TOTAL) STILL EXPECTED IN THOSE AREAS. A WINTER WEATHER
ADVISORY ALSO IN EFFECT FOR COUNTIES BORDERING N OF THE WARNING
FROM THE SOUTHEASTERN VA PIEDMONT NE THRU THE PENINSULA AND INTO
NORTHAMPTON VA...WITH STORM TOTAL SNOW ACCUMULATIONS OF 1 TO 2
INCHES EXPECTED IN THOSE AREAS. FLURRIES/ISOLATED LIGHT SNOW MAY
ALSO OCCUR N OF THE ADVISORY AREA...ALTHO ACCUMULATIONS ARE ONLY
EXPECTED TO BE AROUND A TRACE TO A FEW TENTHS OF AN INCH.

WILL NEED TO CONTINUE TO MONITOR LATEST RADAR TRENDS AS THERE IS
SOME POTENTIAL TO SEE HEAVIER SNOW AMOUNTS IN AREAS CURRENTLY
UNDER THE ADVISORY (FARTHER N/NW OF WARNING)...WITH MODERATE TO
HEAVY SNOW BAND CURRENTLY EXTENDING FROM RDU SW TO SOP. WILL HAVE
TO WATCH TO SEE IF THIS BAND SHIFTS MORE TO THE N/NE VS E/NE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE LOW BEGINS TO PULL AWAY FROM THE REGION BY EARLY EVENING. A FEW
SNOW SHOWERS MAY LINGER/WRAP AROUND THE BACK SIDE OF THE LOW THROUGH
MIDNIGHT TONIGHT...MAINLY OVER COASTAL AREAS (LWR MD/VA ERN
SHORE...HAMPTON ROADS AND NE NC) HOWEVER THE BULK OF THE
ACCUMULATING SNOW SHOULD BE OVER BY AROUND SUNSET. THE MAIN CONCERN
FOR THE OVERNIGHT HOURS INTO EARLY WED WILL BE ICY CONDITIONS ON
ROADS...EVEN AFTER THE PRECIP ENDS...AS TEMPS WILL DROP INTO THE
LWR/MID 20S.

CLEARING WILL OCCUR ON WED AS HIGH PRES STARTS TO BUILD IN FROM
THE W/SW. TEMPS WILL BE SLOW TO RISE THRU THE DAY WED (ESP IN
AREAS WITH SNOW ON THE GROUND). HIGHS WED WILL ONLY REACH THE MID
30S AT BEST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MAIN CONCERN IN THE EXTENDED WILL BE THE SAT MORNG INTO SUN MORNG
PERIOD...AS LO PRES MOVES ENE ALNG A FRNTL BNDRY THAT DROPPED S OF
THE REGION (GOING CLSR TO 00Z ECMWF). FOR NOW...JUST HAVE MAINLY
SLGT CHCS (EXCEPT FOR EXTRM SE VA AND NE NC SAT EVENG) THRU THE
TIME PERIOD...WITH PCPN RAIN SHRAS ACRS MOST OF THE AREA. HAVE
SLGT CHC OF RAIN/SNOW SHRAS ACRS EXTRM NRN 1/3 CNTIES THRU SAT
EVENG. THEN...OVRNGT SAT NGT INTO ERLY SUN MORNG...HAVE SLGT CHC
OF SNOW SHRAS OVR WRN/NRN CNTIES...WITH SLGT CHC OF RAIN/SNOW
SHRAS OVR SE/SRN CNTIES. OTHRWISE...HI PRES SLIDING BY TO OUR S
WED NGT INTO FRI...WILL PROVIDE DRY WX PRIOR TO THE WKND...WHILE
COLDER HI PRES WILL BLD INTO AND OVR THE REGION FOR SUN INTO MON.
LO PRES AND AN ASSOC FRNTL BNDRY WILL APPROACH FM THE W LATER MON
INTO TUE MORNG. KEEPING MON DRY FOR NOW.

MAX TEMPS WILL RANGE THRU THE 40S THU...IN THE UPR 40S TO UPR 50S
FRI...RANGING THRU THE 40S SAT...IN THE MID 30S TO LWR 40S SUN...AND
RANGING THRU THE 40S MON. MIN TEMPS WILL BE IN THE UPR TEENS TO MID
20S THU...IN THE UPR 20S TO UPR 30S FRI AND SAT...AND RANGING THRU
THE 20S TO LWR 30S SUN AND MON.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
PCPN CONTINUES TO SLOWLY OVERSPREAD THE TERMINALS...MAINLY S OF
KRIC-KORF AT THIS TIME. LOW HAS NOW MOVED OFF THE SC COAST...
LEADING TO AN INCREASE IN N/NNE FLOW AND RAPID COOLING OF THE LOW
LEVELS. AS A RESULT THE PCPN CONTINUES TO TRANSITION FROM RAIN TO
SNOW ACROSS NERN NC EARLY THIS MORNING...WITH SNOW EXPECTED IN ALL
AREAS NLT 12Z.

CIGS/VSBYS ACROSS SERN VA AND NERN NC ARE EXPECTED TO LOWER TO IFR
THIS MORNING AND AFTN...WITH OCCASIONAL LIFR ANTICIPATED IN BURSTS
OF MODERATE TO HEAVY SNOW. ELSEWHERE...EXPECT A TRANSITION TO MVFR
THEN VFR CONDITIONS AS YOU HEAD FARTHER W-NW-N OF THE HEAVIER SNOW
BANDS. AS THE LOW PULLS OUT TO SEA...WE WILL SEE CLEARING TAKE
PLACE THIS EVENING...SETTING UP VFR CONDITIONS TONIGHT. COASTAL
SE VA/NE NC SECTIONS (NAMELY ORF/ECG) WILL SEE GUSTY NNE WINDS AOA
20 KTS TODAY...WHICH WOULD LIKELY RESULT IN FURTHER VSBY
RESTRICTIONS DUE TO BLOWING SNOW.

HIGH PRES BUILDS IN BY WED THRU THE REMAINDER OF THE WEEK...AND
CONDITIONS IMPROVE TO FULL VFR.

&&

.MARINE...
HAVE UPGRADED SCAS TO GALE WARNINGS ACROSS THE CSTL WATERS FROM
CAPE CHARLES LIGHT VA SOUTH TO CURRITUCK BCH LIGHT...IN LIGHT OF
THE MODEST LOW INTENSIFICATION OFF THE COAST...LONG NRLY OPEN-
WATER FETCH...AND INCREASED CAA LEADING TO STRENGTHENING/DEEPENING
INSTBY OVER THE WATERS. ELSEWHERE...SCA CONDITIONS EXPECTED TO
CONTINUE THROUGH WED MORNING OR AFTN...WHILE THE LOW INTENSIFIES
MOVING TOWARD THE NRN ATLC. HIGH PRESSURE BUILDS INTO AND ACROSS
THE AREA WED INTO FRI...WITH CALMER CONDS EXPECTED WED AFTN INTO
FRI.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...WINTER STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR
     NCZ012>017-030>032-102.
VA...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
     VAZ065>067-079>082-084-086-088>091-094-100.
     WINTER STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR VAZ087-
     092-093-095>098.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST WEDNESDAY FOR ANZ650-652-
     654.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR ANZ656-
     658.
     GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ656-658.
     SMALL CRAFT ADVISORY UNTIL 12 PM EST WEDNESDAY FOR ANZ630>633.

&&

SYNOPSIS...JRL
NEAR TERM...JRL
SHORT TERM...JRL
LONG TERM...JRL/TMG
AVIATION...BKH
MARINE...BKH
Hazardous weather outlook, Jan 20, 4:57 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 AM EST TUE JAN 20 2009

VAZ065>067-079>082-084-086-088>091-094-100-211000-
MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GLOUCESTER-MATHEWS-SUSSEX-SURRY-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-NORTHAMPTON VA-
457 AM EST TUE JAN 20 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS.

NCZ012>017-030>032-102-VAZ087-092-093-095>098-211000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GREENSVILLE-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
457 AM EST TUE JAN 20 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS.

VAZ060>063-068>073-083-085-099-211000-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-NEW KENT-MIDDLESEX-
ACCOMACK-
457 AM EST TUE JAN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF BLACK ICE WILL BE POSSIBLE THIS MORNING WITH TEMPERATURES
AT OR BELOW THE FREEZING MARK.

IN ADDITION...THERE IS A CHANCE FOR SNOW THIS MORNING AND AFTERNOON.
AT THIS TIME ACCUMULATIONS ARE EXPECTED TO BE LIGHT...ON THE ORDER
OF AN INCH OR LESS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION FOR THE LATEST INFORMATION CONCERNING THIS WINTER
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BLACK ICE MAY FORM ON ROADWAYS THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS.

ANZ650-652-654-211000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
457 AM EST TUE JAN 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-211000-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
457 AM EST TUE JAN 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-211000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
457 AM EST TUE JAN 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-064-074>078-211000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-
457 AM EST TUE JAN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF BLACK ICE WILL BE POSSIBLE THIS MORNING WITH TEMPERATURES
AT OR BELOW THE FREEZING MARK.

IN ADDITION...THERE IS A CHANCE FOR SNOW THIS MORNING AND AFTERNOON.
AT THIS TIME ACCUMULATIONS ARE EXPECTED TO BE LIGHT...WITH ONLY A
DUSTING OF SNOW EXPECTED...MAINLY ON GRASSY AND OTHER ELEVATED
SURFACES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION FOR THE LATEST INFORMATION CONCERNING THIS WINTER WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BLACK ICE MAY FORM ON ROADWAYS THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS.

LEWITSKY

In the hours before

Special weather statement, Jan 20, 5:05 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 AM EST TUE JAN 20 2009

MDZ021>025-VAZ048-049-060>064-068>078-083-085-099-201215-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-NEW KENT-MIDDLESEX-ACCOMACK-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...LOUISA...FARMVILLE...
GOOCHLAND...ASHLAND...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...CHINCOTEAGUE...WALLOPS ISLAND...MELFA
505 AM EST TUE JAN 20 2009

...BLACK ICE WILL FORM ON AREA ROADWAYS THIS MORNING...

TEMPERATURES HAVE FALLEN TO BELOW THE FREEZING MARK ACROSS THE
AREA. SCATTERED SNOW FLURRIES WILL CONTINUE TO FALL THIS MORNING.
AREAS OF BLACK ICE WILL BE POSSIBLE ON AREA ROADWAYS THAT BECAME
WET FROM EARLIER PRECIPITATION.

MOTORISTS WILL NEED TO BE ALERT TO THE POSSIBILITY OF SLICK SPOTS
THROUGH THE MORNING HOURS. WHAT MAY APPEAR AS A WET PATCH OF
PAVEMENT MAY ACTUALLY BE A THIN LAYER OF ICE. REMEMBER TO ALLOW
PLENTY OF STOPPING DISTANCE BETWEEN YOU AND THE VEHICLE AHEAD OF
YOU. BEGIN TO BRAKE OR SO SLOW DOWN SOONER THAN NORMAL.

DRIVERS SHOULD USE CAUTION IF VENTURING OUT TONIGHT AND EARLY
MONDAY MORNING.

LEWITSKY
Special weather statement, Jan 20, 5:06 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 AM EST TUE JAN 20 2009

MDZ021>025-VAZ048-049-060>064-068>078-083-085-099-201230-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-NEW KENT-MIDDLESEX-ACCOMACK-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...LOUISA...FARMVILLE...
GOOCHLAND...ASHLAND...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...CHINCOTEAGUE...WALLOPS ISLAND...MELFA
506 AM EST TUE JAN 20 2009

...BLACK ICE WILL FORM ON AREA ROADWAYS THIS MORNING...

TEMPERATURES HAVE FALLEN TO BELOW THE FREEZING MARK ACROSS THE
AREA. SCATTERED SNOW FLURRIES WILL CONTINUE TO FALL THIS MORNING.
AREAS OF BLACK ICE WILL BE POSSIBLE ON AREA ROADWAYS THAT BECAME
WET FROM EARLIER PRECIPITATION.

MOTORISTS WILL NEED TO BE ALERT TO THE POSSIBILITY OF SLICK SPOTS
THROUGH THE MORNING HOURS. WHAT MAY APPEAR AS A WET PATCH OF
PAVEMENT MAY ACTUALLY BE A THIN LAYER OF ICE. REMEMBER TO ALLOW
PLENTY OF STOPPING DISTANCE BETWEEN YOU AND THE VEHICLE AHEAD OF
YOU. BEGIN TO BRAKE OR SO SLOW DOWN SOONER THAN NORMAL.

DRIVERS SHOULD USE CAUTION IF VENTURING OUT THIS MORNING.

LEWITSKY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Greensville

When
January 20, 8:00 AM EST to 12:00 PM EST
Where
Greensville forecast zone
Reported by
County Official
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall amounts of around one inch occurred across portions of the county.

Winter Weather, Lunenburg

When
January 20, 8:00 AM EST to 12:00 PM EST
Where
Lunenburg forecast zone
Reported by
County Official
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall amounts between one and two inches occurred across portions of the county.

Winter Weather, Mecklenburg

When
January 20, 8:00 AM EST to 12:00 PM EST
Where
Mecklenburg forecast zone
Reported by
County Official
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall amounts between one and two inches occurred across portions of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151020, 151021, 151022.